Tornadoes · United States · Oklahoma · 2015
EF1 tornado, LeFlore County, Oklahoma, May 28, 2015
This EF1 tornado ran 0.5 miles across LeFlore County on May 28, 2015, touching down at 9:58 AM CDT and reaching 75 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mphthis tornado
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF1
- Date
- May 28, 2015
- Touchdown
- 9:58 AM CDT (14:58 UTC)
- Lifted
- 9:59 AM CDT (14:59 UTC)
- On the ground
- 1 minutes
- Path length
- 0.5 miles (0.8 km)
- Path width
- 75 yards (69 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- LeFlore County
- Touchdown point
- 34.771, -95.041
- Lift-off point
- 34.774, -95.033
- Record number
- 1505280858-01
The damage survey
2 damage points were recorded along this path by NWS TSA, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.
- Photo by Michael Davidson, LeFlore County Emergency Management Director
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 02:20 UTC | 02:30 UTC | Flood Warning | TSA |
| 07:23 UTC | 18:00 UTC | Flash Flood Watch | TSA |
| 14:52 UTC | 21:00 UTC | Flash Flood Warning | TSA |
| 15:18 UTC | 16:00 UTC | Severe Thunderstorm Warning | TSA |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Marginal Risk. The outlook in force was issued at 12:41 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the tornado touched down at May 28, 6:48 AM CDT, 3 hours 10 minutes earlier.
Area forecast discussion, May 28, 6:48 AM CDT, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
648 AM CDT THU MAY 28 2015
.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MCS CROSSING TAF AREA THIS MORNING OK TAF SITES...AND LATE
MORNING EARLY AFTERNOON AR TAF SITES. LIKELY NON-THUNDERSTORM
VFR PERIOD FOR AT LEAST SEVERAL HOURS AFTER MCS PASSAGE...THEN
MORE THUNDERSTORMS TONIGHT WITH LOWERS CIGS AND VIS.
&&
.PREV DISCUSSION... /ISSUED 311 AM CDT THU MAY 28 2015/
DISCUSSION...
FLASH FLOOD WATCH HAS BEEN ISSUED FOR EASTERN OKLAHOMA THROUGH
SATURDAY NIGHT GIVEN THE POTENTIAL FOR MULTIPLE ROUNDS OF HEAVY
RAINFALL INTO THE WEEKEND. LATEST RADAR TRENDS/HRRR SUGGEST
DEVELOPING MCS OVER WESTERN/NORTH-CENTRAL OKLAHOMA WILL MOVE EAST
INTO THE AREA THIS MORNING. SURFACE BASED INSTABILITY IS MARGINAL
THIS FAR EAST AND STORMS MAY BEGIN TO WEAKEN AS ACTIVITY MOVES
INTO EASTERN OKLAHOMA.
TIMING OF MCS/MCV FEATURES WILL REMAIN A CHALLENGE OVER THE NEXT
COUPLE OF DAYS WITH UNCERTAINTIES REGARDING PRECIPITATION
COVERAGE. HOWEVER...GIVEN THE CURRENT HYDROLOGIC SITUATION/LOW
FLASH FLOOD GUIDANCE/HIGH PW VALUES...DO EXPECTED LOCALIZED FLASH
FLOODING WILL LIKELY DEVELOP AT SOME POINT IN THE WATCH AREA. AS
UPPER WAVE...CURRENTLY MOVING OVER SOUTHERN AZ...SHIFTS EAST INTO
THE SOUTHERN PLAINS...THUNDERSTORMS WILL LIKELY BECOME MORE
WIDESPREAD FRIDAY INTO FRIDAY NIGHT. COLD FRONT WILL MOVE THROUGH
THE AREA DURING THE DAY SATURDAY WITH THE HEAVY RAINFALL THREAT
ENDING SATURDAY NIGHT.
KEPT LOW PRECIPITATION CHANCES OVER SOUTHEAST OKLAHOMA/NORTHWEST
ARKANSAS INTO EARLY PART OF NEXT WEEK AS MODELS TRY TO DEVELOP CUT
OFF LOW OVER THE LOWER MISSISSIPPI RIVER VALLEY. PRECIPITATION
AMOUNTS SHOULD REMAIN FAIRLY LOW...ALLOWING REGION A MUCH NEEDED
DRYING OUT PERIOD.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 83 68 81 65 / 80 50 60 70
FSM 83 67 82 66 / 40 30 60 50
MLC 82 67 80 67 / 70 50 60 70
BVO 80 67 81 64 / 80 50 60 70
FYV 80 64 79 63 / 40 30 60 60
BYV 80 66 80 64 / 40 30 60 60
MKO 82 66 81 65 / 60 50 60 70
MIO 81 67 80 63 / 50 40 60 70
F10 82 67 81 66 / 80 50 60 70
HHW 84 68 80 65 / 60 50 60 70
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM SUNDAY FOR OKZ049-OKZ053-OKZ054-
OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...NONE.
&&
SHORT TERM...18
LONG TERM....18
AVIATION...21Hazardous weather outlook, May 28, 5:16 AM CDT, 4 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 516 AM CDT THU MAY 28 2015 ARZ001-002-010-011-019-020-029-OKZ049-053>076-291030- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 516 AM CDT THU MAY 28 2015 ...FLOOD POTENTIAL NEXT SEVERAL DAYS... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS MORNING. FLASH FLOOD. RISK...LIMITED TO ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS MORNING. HEAVY RAIN. RISK...LIMITED TO ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...THIS MORNING. DISCUSSION... AN MCS OVER SOUTH AND CENTRAL OKLAHOMA EARLY THIS MORNING WILL SWEEP THROUGH EASTERN OKLAHOMA DURING THE MORNING HOURS AND... THROUGH NORTHWEST ARKANSAS LATE MORNING AND EARLY AFTERNOON. STRONG TO A FEW MARGINALLY SEVERE STORMS CAN BE EXPECTED WITH THAT LINE OF STORMS. THE ATMOSPHERE WILL LIKELY STABILIZE FOR A TIME AFTER THE FIRST LINE OF STORMS PASSES..THEN NEW STORMS WILL LIKELY FORM NEAR RESIDUAL BOUNDARIES BY LATE AFTERNOON WITH MORE STORMS OVERNIGHT. ONCE AGAIN...STRONG TO MARGINALLY SEVERE STORMS CAN BE ANTICIPATED OVERNIGHT. OF PARTICULAR CONCERN WILL BE THE FLOOD POTENTIAL GIVEN SOGGY SOILS PROMOTING RAPID RUNOFF AND RISK OF REPEAT THUNDERSTORMS OVER THE SAME AREA. AN INCH OF OF RAIN IN 30 MINUTES..OR TWO INCHES IN TWO HOURS WILL BE ENOUGH TO INITIATE FLOODING FOR MOST LOCATIONS IN EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. FRIDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY...THUNDERSTORM POTENTIAL. MONDAY...THUNDERSTORM POTENTIAL. TUESDAY...THUNDERSTORM POTENTIAL. WEDNESDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... MORE THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT INTO SATURDAY. AN UPPER WAVE COUPLED WITH AN APPROACHING COLD FRONT WILL CONTINUE A THREAT OF THUNDERSTORMS FRIDAY. THE COLD FRONT WILL MOVE THROUGH FRIDAY NIGHT AND EARLY SATURDAY. THUNDERSTORMS DURING THAT PERIOD ARE LIKELY TO BE SOMEWHAT STRONGER THAN TODAY. THE CONTINUED RISK OF MODERATE TO HEAVY RAINFALL FROM STORMS HAS PROMPTED A FLOOD WATCH THROUGH SATURDAY NIGHT. OVERALL..FLOODING WILL BE THE PRIMARY THREAT FROM THUNDERSTORMS WITH HAIL AND WIND SECONDARY THREATS. CHANCES FOR THUNDERSTORMS...ALTHOUGH CONTINUED INTO NEXT WEEK... WILL BE SMALL. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
In the hours before
Special weather statement, May 28, 8:26 AM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
826 AM CDT THU MAY 28 2015
OKZ071-073-281400-
MCINTOSH OK-PITTSBURG OK-
826 AM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 AM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
SOUTHWESTERN MCINTOSH AND PITTSBURG
AT 826 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTH OF SCIPIO TO 5 MILES SOUTHWEST OF
KIOWA...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS INCLUDE...MCALESTER...KIOWA...PITTSBURG...BLANCO...
ASHLAND...SAVANNA...DOW...HAYWOOD...BACHE...ALDERSON...KREBS...
ARPELAR...SCIPIO...CROWDER...INDIANOLA...CANADIAN...ARROWHEAD STATE
PARK AND MCALESTER REGIONAL AIRPORT.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
LAT...LON 3468 9589 3468 9607 3510 9607 3513 9602
3525 9557 3463 9559 3459 9588
TIME...MOT...LOC 1326Z 260DEG 24KT 3513 9595 3467 9596Special weather statement, May 28, 8:37 AM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
837 AM CDT THU MAY 28 2015
OKZ053-281400-
CHOCTAW OK-
837 AM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 AM CDT
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
WESTERN CHOCTAW
AT 837 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 36 MILES NORTHWEST OF BOSWELL TO 10 MILES WEST OF
BOSWELL TO 24 MILES SOUTHWEST OF BOSWELL...MOVING EAST AT 35 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...
BOSWELL AND UNGER.
THESE STORMS WILL BE CAPABLE OF PRODUCING SCATTERED WIND GUSTS TO
AROUND 40 MPH.
LAT...LON 3387 9584 3391 9589 3392 9592 3394 9594
3412 9594 3415 9596 3415 9598 3416 9598
3416 9578 3415 9576 3404 9574 3386 9578
TIME...MOT...LOC 1337Z 271DEG 29KT 3447 9617 3406 9602
3380 9616Special weather statement, May 28, 8:50 AM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
850 AM CDT THU MAY 28 2015
OKZ060-061-066-067-070-071-281415-
MCINTOSH OK-MUSKOGEE OK-OKMULGEE OK-ROGERS OK-TULSA OK-WAGONER OK-
850 AM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 915 AM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
MCINTOSH
IN EAST CENTRAL OKLAHOMA
NORTHWESTERN MUSKOGEE
IN NORTHEAST OKLAHOMA
EASTERN OKMULGEE...ROGERS...TULSA AND WAGONER
AT 848 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF COLLINSVILLE TO 4 MILES WEST OF
STIDHAM...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...TULSA...CLAREMORE...BROKEN
ARROW...CATOOSA...PORTER...STONEBLUFF...REDBIRD...COWETA ...
EUFAULA...CHECOTAH...HASKELL...LAKE EUFAULA STATE PARK...TULSA
INTERNATIONAL AIRPORT AND JENKS RIVERSIDE AIRPORT.
A LARGE PORTION OF MCINTOSH...NORTHWESTERN MUSKOGEE...EASTERN
OKMULGEE...ROGERS...TULSA AND WAGONER COUNTIES WILL BE AFFECTED BY
THESE STORMS THROUGH 915 AM CDT.
THESE STORMS WILL BE CAPABLE OF PRODUCING SCATTERED WIND GUSTS TO 40
MPH AND HEAVY RAIN.
LAT...LON 3533 9536 3518 9590 3637 9600 3643 9590
3642 9582 3646 9582 3660 9553
TIME...MOT...LOC 1348Z 242DEG 18KT 3641 9592 3536 9576Special weather statement, May 28, 9:02 AM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
902 AM CDT THU MAY 28 2015
OKZ049-053-071-073>075-281430-
CHOCTAW OK-HASKELL OK-LATIMER OK-MCINTOSH OK-PITTSBURG OK-PUSHMATAHA
OK-
902 AM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 930 AM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
CHOCTAW...WESTERN HASKELL...SOUTHERN MCINTOSH...EASTERN
PITTSBURG...PUSHMATAHA AND LATIMER
AT 859 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHEAST OF ARROWHEAD STATE PARK TO 10 MILES
SOUTH OF BOSWELL...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS
INCLUDE...STIGLER...WILBURTON...YANUSH...HUGO...ORD...FROGVILLE...
BOSWELL...HARTSHORNE...HAILEYVILLE...ANTLERS...CLAYTON...RATTAN...
SARDIS...HUGO LAKE STATE PARK...ARROWHEAD STATE PARK...ROBBERS CAVE
STATE PARK...CLAYTON LAKE STATE PARK AND RAYMOND GARY STATE PARK.
THESE STORMS WILL BE CAPABLE OF PRODUCING SCATTERED WIND GUSTS TO 40
MPH...ALONG WITH HEAVY RAIN.
LAT...LON 3388 9555 3393 9559 3388 9569 3387 9584
3394 9594 3413 9595 3416 9594 3417 9578
3450 9579 3451 9568 3459 9568 3459 9584
3524 9568 3528 9532 3526 9524 3540 9502
3394 9518 3395 9522 3387 9529
TIME...MOT...LOC 1359Z 265DEG 31KT 3522 9555 3389 9587Special weather statement, May 28, 9:15 AM CDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
915 AM CDT THU MAY 28 2015
OKZ060-061-066-067-070-071-281500-
MCINTOSH OK-MUSKOGEE OK-OKMULGEE OK-ROGERS OK-TULSA OK-WAGONER OK-
915 AM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1000 AM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
MCINTOSH
IN EAST CENTRAL OKLAHOMA
WESTERN MUSKOGEE
IN NORTHEAST OKLAHOMA
EASTERN OKMULGEE...ROGERS...TULSA AND WAGONER
AT 913 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 2 MILES EAST OF COLLINSVILLE TO 5 MILES SOUTHWEST OF
EUFAULA...MOVING EAST AT 5 MPH. SOME LOCATIONS THAT WILL BE AFFECTED
BY THESE STORMS
INCLUDE...TULSA...CLAREMORE...BIXBY...JENKS...OWASSO...COLLINSVILLE.
.. BROKEN ARROW...COWETA...HASKELL...LAKE EUFAULA STATE PARK AND
TULSA INTERNATIONAL AIRPORT.
THESE STORMS WILL BE CAPABLE OF PRODUCING SCATTERED WIND GUSTS TO 40
MPH...AND VERY HEAVY RAIN. MOTORISTS SHOULD BE ALERT TO WATER ON THE
ROADWAYS THAT COULD CAUSE HYDROPLANING.
LAT...LON 3533 9534 3516 9598 3637 9598 3657 9549
TIME...MOT...LOC 1413Z 283DEG 6KT 3637 9580 3525 9564Special weather statement, May 28, 9:42 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
942 AM CDT THU MAY 28 2015
OKZ049-053-075-076-281515-
CHOCTAW OK-LATIMER OK-LE FLORE OK-PUSHMATAHA OK-
942 AM CDT THU MAY 28 2015
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1015 AM CDT
FOR THE FOLLOWING COUNTIES...
IN SOUTHEAST OKLAHOMA
EASTERN CHOCTAW...SOUTHWESTERN LE FLORE...EASTERN PUSHMATAHA AND
SOUTHERN LATIMER
AT 941 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF YANUSH TO CORINNE TO 5 MILES
SOUTH OF FALLON...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...YANUSH...BENGAL...ORD...
FROGVILLE...SAWYER...FORT TOWSON...SWINK...SOBOL...HUSKEY...FALLON...
WHITESBORO...TALIHINA...SUMMERFIELD...CLAYTON...CORINNE...CLOUDY...
SNOW...NASHOBA...HONOBIA...TUSKAHOMA...KIAMICHI...ALBION...OLETA...
SARDIS...HUGO LAKE STATE PARK...CLAYTON LAKE STATE PARK...RAYMOND
GARY STATE PARK AND TALIMENA STATE PARK.
THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO NEAR 50
MPH...ALONG WITH VERY HEAVY RAIN. MOTORISTS SHOULD BE ALERT TO
PONDING OF WATER ON THE ROADS.
LAT...LON 3387 9551 3418 9537 3476 9550 3493 9482
3450 9481 3450 9504 3424 9504 3423 9514
3394 9515 3393 9517 3395 9522 3389 9525
3387 9529 3388 9533 3387 9534 3386 9542
TIME...MOT...LOC 1441Z 264DEG 31KT 3475 9538 3419 9525
3393 9538The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Norman, OK (KOUN), 12:00Z
3.0 hours before the tornado, 221 km from the path. May 28, 2015.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -204 J/kg
- Surface CAPE
- 142 J/kg
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 5.9 K/km
Norman, OK (KOUN), 00:00Z
9.0 hours after it, 221 km from the path. May 29, 2015.
- Mixed-layer CAPE
- 2132 J/kg
- Mixed-layer CIN
- -62 J/kg
- Surface CAPE
- 4416 J/kg
- Mixed-layer LCL
- 891 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 151 m²/s²
- 0-3 km storm-relative helicity
- 143 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 11.7
- 0-3 km lapse rate
- 6.3 K/km
The surface observations
Robert S Kerr Airport/Poteau (RKR), 47 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 13:15 UTC | 70.52 | 66.56 | 0° 0 kt | 1018.3 | VCTS | |
| 13:35 UTC | 70 | 67 | 220° 3 kt | 1018.6 | VCTS | |
| 13:55 UTC | 69.8 | 67.28 | 110° 5 kt | 1019 | ||
| 14:15 UTC | 69.8 | 67 | 100° 4 kt | 1019 | VCTS | |
| 14:35 UTC | 69.8 | 67 | 110° 5 kt | 1018.6 | VCTS | |
| 14:55 UTC | 70 | 67 | 0° 0 kt | 1018.6 | TS | |
| 15:15 UTC | 70 | 67 | 340° 3 kt | 1019 | -VCTSRA | |
| 15:35 UTC | 70 | 67.46 | 310° 3 kt | 1018.6 | -TSRA | |
| 15:55 UTC | 69.62 | 65.84 | 190° 18 kt | 29 | 1020 | -TSRA |
| 16:15 UTC | 65.84 | 63 | 190° 16 kt | 23 | 1020 | -TSRA |
| 16:35 UTC | 65.48 | 62.6 | 190° 12 kt | 18 | 1019.6 | -VCTSRA |
| 16:55 UTC | 65.48 | 63 | 0° 0 kt | 1019.6 | VCTSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Western Arkansas radar (KSRX), 84 km away, was scanning. The volume nearest the touchdown began at 14:55 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 14:58 UTC | TORNADO | 1 Nne Talihina | Le Flore, OK | A TORNADO BLEW LARGE PORTIONS OF THE ROOF FROM A HOME AND SNAPPED TREES. |
| 15:00 UTC | TSTM WND DMG | Talihina | Le Flore, OK | CONSIDERABLE DAMAGE OCCURRING TO A HOME FROM LINE OF THUNDERSTORMS. |
| 15:00 UTC | FLASH FLOOD | Talihina | Le Flore, OK | PARTS OF DOWNTOWN AREA FLOODED, SAND BAGGING NECESSARY TO PROTECT SOME BUSINESSES. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 28, 2015
13 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 28 | 2:09 PM CDT | EF1 | Benton, AR | 1.6 | 100 | $25,000 | ||
| May 28 | 2:40 PM CDT | EF0 | Benton, AR | 0.2 | 50 | $10,000 | ||
| May 28 | 2:14 PM MDT | EF0 | Greeley, KS | 0.5 | 20 | |||
| May 28 | 3:37 PM CDT | EF0 | Borden, TX | 1.1 | 50 | |||
| May 28 | 2:38 PM MDT | EF0 | Las Animas, CO | 0.3 | 50 | |||
| May 28 | 3:53 PM CDT | EF0 | Wichita, KS | 1.9 | 50 | |||
| May 28 | 4:07 PM CDT | EF0 | Wichita, KS | 0.3 | 25 | |||
| May 28 | 3:35 PM MDT | EF0 | Kit Carson, CO | 1.0 | 25 | |||
| May 28 | 4:50 PM CDT | EF0 | Scott, KS | 1.9 | 75 | |||
| May 28 | 3:53 PM MDT | EF0 | Baca, CO | 0.4 | 50 | |||
| May 28 | 5:09 PM CDT | EF0 | Finney, KS | 1.7 | 75 | |||
| May 28 | 5:17 PM CDT | EF0 | Walsh, ND | 2.0 | 100 | |||
| May 28 | 8:13 PM CDT | EF0 | Foard, TX | 0.5 | 50 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.